Toggle Main Menu Toggle Search

Open Access padlockePrints

Dose-response relationships between individual nonaspirin nonsteroidal anti-inflammatory drugs (NANSAIDs) and serious upper gastrointestinal bleeding: a meta-analysis based on individual patient data

Lookup NU author(s): Professor John Matthews

Downloads

Full text for this publication is not currently held within this repository. Alternative links are provided below where available.


Abstract

Aims To define by amalgamation of data obtained in contemporaneous case-control studies, the risks associated with individual nonaspirin nonsteroidal anti-inflammatory drugs (NANSAIDs) according to doses used. Methods Meta-analysis of individual patient data from three retrospective case-control studies using similar data collection protocols was carried out in hospitals in Catalonia, England, Scotland and Sweden. 2472 cases of upper gastrointestinal bleeding and 5877 controls were studied. Main outcome measures were risks associated with individual NANSAIDs according to dose used and the period of time for which they were given. Results Ibuprofen showed the lowest odds ratio (OR = 1.7; 95% confidence interval 1.1, 2.5), followed by diclofenac (4.9; 3.3, 7.1), indomethacin (6.0; 3.6, 10.0), naproxen (9.1; 6.0-13.7), piroxicam (13.1; 7.9-21.8) and ketoprofen (34.9; 12.7, 96.5). Striking dose-response relationships were seen with four to eight-fold increases in risk within conventionally used dose ranges for all except ketoprofen, where numbers were too few to allow dose analysis. Across the class, risk was highest during the first week of use (11.7; 6.5, 21.0), decreased thereafter with continuing use (5.6; 4.6, 7.0), and fell to 3.2 (2.1, 5.1) 1 week after discontinuing use. Concurrent use of more than one NANSAID substantially increased risk. Conclusions The risk of upper gastrointestinal bleeding with NANSAIDs varies twenty-fold depending on the drug, and by three to seven-fold depending on the dose chosen. Risk is maximal during the first week and decreases thereafter. Paracetamol (acetaminophen) is not associated with upper gastrointestinal bleeding at any dose and should be the first-line analgesic wherever possible.


Publication metadata

Author(s): Matthews JNS; Lewis SC; Langman MJS; Laporte JR; Rawlins MD; Wiholm BE

Publication type: Article

Publication status: Published

Journal: British Journal of Clinical Pharmacology

Year: 2002

Volume: 54

Issue: 3

Pages: 320-326

ISSN (print): 0306-5251

ISSN (electronic): 1365-2125

Publisher: Wiley-Blackwell Publishing Ltd.

URL: http://dx.doi.org/10.1046/j.1365-2125.2002.01636.x

DOI: 10.1046/j.1365-2125.2002.01636.x


Altmetrics

Altmetrics provided by Altmetric


Actions

Find at Newcastle University icon    Link to this publication


Share